Q:I have an older dog — a 10-year-old golden retriever — that I just adopted from a rescue. When I put a Seresto flea and tick collar on her, she started having seizures. She no longer has the collar but is now on phenobarbital to control the seizures. What do you advise using for flea and tick control on a dog that has a history of seizures? I know that the new pill is not advised for these dogs.
A:You are not alone in your concern. There are a number of anecdotal reports online of flea collars causing seizures in dogs. But none of them is even remotely substantiated. The chances that a Seresto collar was the cause of the seizures in your pet are remote to nil.
Seresto contains two active ingredients: imidacloprid (an insecticide to kill fleas) and flumethrin (an insecticide/acaricide combination that kills fleas and also ticks). Both are very safe for dogs at the doses present in the collar and only very rarely cause adverse reactions — and not seizures. The most common reaction is dermatitis (inflammation of the skin) at the contact area. There have also been occasional cases reported of intoxication as a result of dogs ingesting the collar, dogs overdosed because the wrong-size collar was used, or dogs being unusually sensitive. Signs have included tremors and lethargy. The collar has never been documented as a cause of seizures, and certainly not ongoing seizures requiring routine phenobarbital treatment once the collar has been removed.
As far as the “new pill” you say is “not advised for dogs,” we assume you mean Bravecto, Nexgard, or Simparica, all of which protect against fleas and ticks. But according to data amassed by the U.S. Food and Drug Administration and the European Medicines Agency, none of these drugs has any contraindications. They do talk about possible allergies to ingredients, but that’s true for any drug. There’s no reason not to use these medicines in dogs who have seizures. That said, topicals such as Advantix, Effitix, and Vectra 3D are usually preferred by owners, who find it easier than giving drugs by mouth. Any one of these spot-ons will do the trick.
Lluis Ferrer, DVM, PhD, DECVD